liu.seSearch for publications in DiVA
Change search
ReferencesLink to record
Permanent link

Direct link
Risk of venous thromboembolism due to antipsychotic drug therapy.
Linköping University, Department of Medical and Health Sciences, Clinical Pharmacology. Linköping University, Faculty of Health Sciences. Östergötlands Läns Landsting, Center for Diagnostics, Department of Clinical Pharmacology.
Nordic School of Public Health, Gothenburg, Sweden.
St Olav University Hospital, Department of Clinical Pharmacology, Trondheim, Norway.
2009 (English)In: Expert opinion on drug safety, ISSN 1744-764X, Vol. 8, no 5, 537-47 p.Article in journal (Refereed) Published
Abstract [en]

An increasing number of reports suggest a link between venous thromboembolism (VTE) and the use of antipsychotics. To better understand this association the available body of evidence has been critically scrutinised. Relevant articles were identified in the databases Scopus and PubMed. Several observational studies using different methodologies show an increased risk of VTE in psychiatric patients. This elevated risk seems to be related to the use of antipsychotic medication and in particular to the use of clozapine and low-potency first-generation drugs. Many studies investigating the association have, however, methodological limitations. The biological mechanisms involved in the pathogenesis of this possible adverse reaction are largely unknown but several hypotheses have been suggested such as drug-induced sedation, obesity, increased levels of antiphospholipid antibodies, enhanced platelet aggregation, hyperhomocysteinemia and hyperprolactinemia. The association may also be related to underlying risk factors present in psychotic patients. Physicians need to be aware of this possible adverse drug reaction. Although supporting evidence has not been published they should consider discontinuing or switching the antipsychotic treatment in patients experiencing VTE. In addition, although data is lacking, the threshold for considering prophylactic antithrombotic treatment should be low when risk situations for VTE arise, such as immobilisation, surgery and so on.

Place, publisher, year, edition, pages
London, England: Ashley Publications Ltd , 2009. Vol. 8, no 5, 537-47 p.
Keyword [en]
antipsychotics, embolism, thromboembolism, thrombosis
National Category
Medical and Health Sciences
URN: urn:nbn:se:liu:diva-20393DOI: 10.1517/14740330903117271PubMedID: 19569978OAI: diva2:234301

Original Publication: Staffan Hägg, Anna K Jönsson and Olav Spigset, Risk of venous thromboembolism due to antipsychotic drug therapy., 2009, Expert opinion on drug safety, (8), 5, 537-47. Copyright: Ashley Publications

Available from: 2009-09-07 Created: 2009-09-07 Last updated: 2013-10-21

Open Access in DiVA

fulltext(302 kB)1470 downloads
File information
File name FULLTEXT01.pdfFile size 302 kBChecksum SHA-512
Type fulltextMimetype application/pdf

Other links

Publisher's full textPubMed

Search in DiVA

By author/editor
Hägg, Staffan
By organisation
Clinical PharmacologyFaculty of Health SciencesDepartment of Clinical Pharmacology
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar
Total: 1470 downloads
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 76 hits
ReferencesLink to record
Permanent link

Direct link